Alert archive / Montana / Frost Advisories in 2011

Frost Advisory 3, NWS Missoula, MT

September 20, 20115 counties in Montana

NWS Missoula, MT issued this frost advisory at Sep 20, 2011, 2:22 PM MDT for 5 counties in Montana. It took effect at Sep 21, 2011, 12:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2011, 2:22 PM MDT (20:22 UTC)
In effect from
Sep 21, 2011, 12:00 AM MDT
Expired
Sep 21, 2011, 9:00 AM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 40 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2011-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2011-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2156 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

276 
WWUS75 KMSO 202022
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
222 PM MDT TUE SEP 20 2011


MTZ003-005-211000-
/O.NEW.KMSO.FR.Y.0003.110921T0600Z-110921T1500Z/
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
222 PM MDT TUE SEP 20 2011

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
WEDNESDAY FOR THE FLATHEAD...MISSION...MISSOULA AND BITTERROOT
VALLEYS...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
WEDNESDAY. 


* IMPACTS/TIMING: TEMPERATURES IN THE LOWER 3OS WILL RESULT IN
  AREAS OF FROST LATE TONIGHT AND EARLY WEDNESDAY MORNING. A FEW
  LOCATIONS COULD SEE TEMPERATURES DROP INTO THE UPPER 20S FOR A
  HARD FREEZE AT DAYBREAK. 

* TEMPERATURES:30-34...LOCALLY 27-30.

* PERSONS WITH FROST SENSITIVE PLANTS WILL WANT TO TAKE THE PROPER
  PRECAUTIONS TO PROTECT THEM AGAINST THE FROST. 

* LOCATIONS IMPACTED INCLUDE...FLATHEAD VALLEY... MISSION
  VALLEY...BITTERROOT VALLEY...MISSOULA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
772 
WWUS75 KMSO 210950
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
350 AM MDT WED SEP 21 2011

MTZ003-005-211500-
/O.CON.KMSO.FR.Y.0003.000000T0000Z-110921T1500Z/
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
350 AM MDT WED SEP 21 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING. 

* IMPACTS/TIMING: TEMPERATURES IN THE LOWER 3OS WILL RESULT IN
  AREAS OF FROST EARLY THIS MORNING. A FEW LOCATIONS COULD SEE
  TEMPERATURES DROP INTO THE UPPER 20S FOR A HARD FREEZE AT
  DAYBREAK.

* TEMPERATURES:30-34...LOCALLY 27-30.

* PERSONS WITH FROST SENSITIVE PLANTS WILL WANT TO TAKE THE 
  PROPER PRECAUTIONS TO PROTECT THEM AGAINST THE FROST. 

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY...
   MISSION VALLEY...POLSON...BITTERROOT VALLEY...MISSOULA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
492 
WWUS75 KMSO 211449
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
849 AM MDT WED SEP 21 2011


MTZ003-005-211600-
/O.EXP.KMSO.FR.Y.0003.000000T0000Z-110921T1500Z/
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
849 AM MDT WED SEP 21 2011

...FROST ADVISORY WILL EXPIRE AT 9 AM MDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 9 AM MDT THIS MORNING. 

TEMPERATURES HAVE WARMED TO ABOVE FREEZING THIS MORNING AND FROST
IS NO LONGER AN IMPACT.


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this frost advisory went out at Sep 20, 6:40 AM MDT, 7 hours 42 minutes earlier.

Area forecast discussion, Sep 20, 6:40 AM MDT, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
640 AM MDT TUE SEP 20 2011

.DISCUSSION...AREAS OF DENSE FOG HAVE BEEN REPORTED THIS MORNING
ACROSS NORTHWEST MONTANA...PARTICULARLY BETWEEN COLUMBIA FALLS AND
CRESTON AND IN THE GLACIER NATIONAL PARK AREA. THEREFORE HAVE
ADDED MENTION OF DENSE FOG IN THESE AREAS THROUGH MID MORNING.
PATCHY FOG IS EXPECTED IN THE REMAINING VALLEYS OF NORTHWEST
MONTANA AND NORTH CENTRAL IDAHO.

&&

.AVIATION...AREAS OF VALLEY FOG HAVE DEVELOPED THIS MORNING...PARTICULARLY
ACROSS NORTHWEST MONTANA AND NORTH CENTRAL IDAHO. LOCALLY DENSE
FOG IS POSSIBLE IN THESE LOCATIONS...PERIODICALLY RESTRICTING
VISIBILITY. KGPI IS NOT CURRENTLY BEING AFFECTED BUT MAY SEE A
PERIOD OF REDUCED VISIBILITY AROUND SUNRISE. FOG IS EXPECTED TO LIFT BY
MID MORNING. OTHERWISE...LITTLE IMPACT TO AVIATION IS EXPECTED
TODAY AS A RIDGE OF HIGH PRESSURE BRINGS MOSTLY SUNNY SKIES AND
LIGHT WINDS TO THE REGION.

&&

.PREV DISCUSSION... /ISSUED 340 AM MDT TUE SEP 20 2011/

DISCUSSION...A DEVELOPING RIDGE OF HIGH PRESSURE WILL BE THE
PROMINENT WEATHER FEATURE OVER THE NORTHERN ROCKIES THROUGH THE
REMAINDER OF THE WEEK. UNDER THE BUILDING RIDGE...TEMPERATURES
WILL BEGIN TO WARM SIGNIFICANTLY TO MUCH ABOVE NORMAL FOR THIS
TIME OF YEAR BY WEDNESDAY. CURRENTLY...THE WARMEST DAY OF THE WEEK
IS EXPECTED TO COME ON SATURDAY AS THE MAIN RIDGE AXIS BRIEFLY
SHIFTS OFF TO THE EAST ALLOWING FOR BETTER ATMOSPHERIC MIXING. IN
FACT...TEMPERATURES MAY APPROACH NEAR RECORD HIGHS SATURDAY. NIGHT
TIME TEMPERATURES WILL REMAIN FAIRLY COOL IN THE VALLEY LOCATIONS
THROUGH THE WEEK AS STRONG NIGHT TIME INVERSIONS DEVELOP. UNDER
THESE INVERSIONS...SOME PATCHY VALLEY FOG IS POSSIBLE...PARTICULARLY
THIS MORNING AND WEDNESDAY MORNING ACROSS NORTHWEST MONTANA AND
NORTH CENTRAL IDAHO. A SIGNIFICANT DRYING TREND IS ALSO IN STORE UNDER
THIS UPPER LEVEL RIDGE...BRINGING MOSTLY CLEAR SKIES TO THE
REGION. FORECAST MODELS BEGIN TO INDICATE THE POSSIBILITY OF THE
RIDGE SHIFTING FURTHER EASTWARD WITH A POSSIBLE COLD FRONT PASSAGE
EARLY TO MID NEXT WEEK. THERE IS A LOT OF INCONSISTENCY WITH THE
MODELS IN THE TIMING AND STRENGTH OF THIS FEATURE HOWEVER SO
CONFIDENCE REMAINS FAIRLY LOW AT THIS TIME.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

PALLISTER/ROBINSON

Nearby

Frost Advisories in Montana, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.